Hail, Comanche
- When
- April 22, 4:34 PM CST
- Where
- Comanche County, 1.38 mi S of Coldwater Stark Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -99.320
The hail ranged in size from nickels to quarters.
Thunderstorms developed along a strong cold front during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a strong cold front during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 2:31 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT MON APR 22 2013 ...UPDATED FOR THE SHORT TERM DISCUSSION... && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 325 PM CDT MON APR 22 2013 QUITE A FEW WEATHER ELEMENTS TO FORECAST THIS FORECAST CYCLE. FOR THE MOST PART, I CHANGED VERY LITTLE FROM THE PREVIOUS SHIFT'S FORECAST. ONE COLD FRONT IN THE FORM OF A SIGNIFICANT WIND SHIFT IS CURRENTLY ADVANCING SOUTHEAST THROUGH OUR FORECAST AREA. ANOTHER, STRONGER COLD FRONT IS EVIDENT IN THE VISIBLE SATELLITE IMAGERY, AS WELL AS IN THE SURFACE ANALYSIS. THIS STRONGER COLD FRONT SHOULD PASS THROUGH WESTERN KANSAS TOWARD THE SOUTHEAST FROM APPROXIMATELY 7 PM CDT IN THE SCOTT CITY AREAS, TO AFTER MIDNIGHT IN THE COLDWATER AND MEDICINE LODGE AREAS. THAT 2ND COLD FRONT IS VERY STRONG AND NOT TOO DEEP IN NATURE, IT WILL UNDERCUT THE WARM LAYER JUST OFF THE SURFACE. TOOK A LOOK AT FORECAST SOUNDINGS AND THEY SUGGEST THE CENTRAL PART OF MY CWA CWA WILL HAVE A NARROW BAND OF SLEET MIXED WITH FREEZING RAIN MIXED WITH SNOW ALONG AND JUST BEHIND THE FRONT, PERHAPS FOR AS LONG AS 2 TO 4 HOURS. THUS, DO NOT THINK THE FREEZING PRECIP WILL CAUSE TOO MUCH PROBLEMS, BEYOND ACCUMULATING SLIGHTLY ON ELEVATED LINES AND SURFACES. WHAT WILL LIKELY BE A BIGGER PROBLEM FOR MANY SOUTHWESTERN RESIDENTS WILL BE THE STRONG WIND, THE HARD FREEZE AND THE BLOWING AND DRIFTING SNOW. HAVE ISSUED AN NPW FOR BOTH A WIND ADVISORY TONIGHT AND TOMORROW, AND A HARD FREEZE TONIGHT AND TUESDAY NIGHT. THE HARDER FREEZE SEEMS MORE LIKELY TUESDAY NIGHT, BUT NEARLY ALL OF OUR CWA WILL FALL TO 28F OR BELOW TONIGHT. MINS FROM 21F TO 25F ARE FORECAST TUESDAY NIGHT. CLOUDS WILL BE INCREASING, WINDS INCREASING, AND SNOW MOVING AS A MID LEVEL LOW PRESSURE AREA SLIDES FROM SOUTHERN WYOMING TO NORTHEAST KANSAS. THE NAM AND GFS MODELS ARE BOTH PLACING FROM 2 TO 3 INCHES NORTH OF I-70, WITH THE HEAVIER SNOW FORECAST FOR AFTER MIDNIGHT TONIGHT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 110 PM CDT MON APR 22 2013 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE TROUGH SWINGING SOUTHEAST ACROSS THE NORTHERN PLAINS WEDNESDAY AND INTO THE GREAT LAKES REGION WEDNESDAY NIGHT. ALTHOUGH AN ATTENDANT COLD FRONT IS PROJECTED TO PUSH SOUTH JUST INTO WESTERN KANSAS LATE WEDNESDAY BEFORE IT STALLS, LITTLE PRECIP IS EXPECTED ACROSS THE REGION WITH LITTLE MOISTURE FOR THE SYSTEM TO WORK WITH. MEANWHILE, AN UPPER LEVEL TROUGH NOW APPROACHING THE COAST OF SOUTHERN CALIFORNIA, WILL PUSH ASHORE INTO THE DESERT SOUTHWEST THURSDAY THEN LIFT NORTHEAST INTO THE SOUTHERN ROCKIES THURSDAY NIGHT BRINGING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF WESTERN KANSAS LATE THIS WEEK. TIMING REMAINS AN ISSUE AS IT PERTAINS TO THE ARRIVAL OF THE SYSTEM COMBINED WITH MOISTURE AVAILABILITY. REGARDLESS, THE BETTER CHANCE FOR PRECIP LOOKS TO BE DURING THE THURSDAY NIGHT INTO FRIDAY TIME FRAME. TEMPERATURES WILL BE WELL BELOW NORMAL WEDNESDAY AS A COLD AIR MASS IS SLOW TO ERODE OUT OF WESTERN KANSAS. SURFACE HIGH PRESSURE IS PROJECTED TO DRIFT EAST INTO EASTERN KANSAS RESULTING IN FAIRLY LIGHT AND VARIABLE WIND CONDITIONS ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS ALLOWING THE COLDER AIR TO LINGER. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING AROUND TO JUST ABOVE 5C ACROSS CENTRAL AND SOUTHWEST KANSAS WEDNESDAY AFTERNOON. EVEN WITH EXPECTED DECREASING CLOUDS, LOOK FOR HIGHS GENERALLY UP INTO THE 50S(F) WITH A FEW 40S(F) STILL POSSIBLE ACROSS CENTRAL KANSAS. FOR THURSDAY, BROAD SURFACE HIGH PRESSURE ACROSS THE MISSISSIPPI RIVER VALLEY REGION WILL HELP TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW INTO WESTERN KANSAS. THIS WILL DRAW WARMER AIR NORTHWARD INTO THE AREA WITH H85 TEMPERATURES JUST ABOVE 5C ACROSS CENTRAL KANSAS TO NEAR 15C IN FAR WESTERN KANSAS ALONG THE COLORADO BORDER. SHOULD SEE 60S(F) IN CENTRAL KANSAS TO NEAR 70F IN EXTREME WESTERN KANSAS FOR HIGHS THURSDAY AFTERNOON. THE WARMING TREND WILL CONTINUE INTO THE WEEKEND AS THE FLOW ALOFT BECOMES MORE ZONAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1212 PM CDT MON APR 22 2013 IT LOOKS AS IF LOW CLOUDS HAVE BEEN ADVECTING EAST THIS MORNING, WITH THE KHYS TAF SITE THE ONLY ONE WITH A MVFR CIG. AS THE AFTERNOON PROGRESSES, A VERY STRONG COLD FRONT WILL DIVE SOUTHEAST THROUGH EACH TAF SITE. THIS WILL BRING STRONG NORTH WINDS TO HYS BY AROUND 20Z, TO GCK AROUND 21Z, AND DDC BY 23Z. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN KANSAS THIS EVENING, BRINGING SNOW AND MVFR VSBYS TO ALL TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 26 40 24 58 / 70 40 10 0 GCK 25 40 24 58 / 80 40 0 0 EHA 26 40 25 60 / 50 30 10 0 LBL 27 40 25 60 / 50 30 10 0 HYS 26 38 22 55 / 90 50 10 10 P28 29 41 25 58 / 70 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HARD FREEZE WARNING FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 11 AM CDT /10 AM MDT/ TUESDAY FOR KSZ030-031-043>046-061>066- 074>081-084>090. HARD FREEZE WARNING FROM 10 PM CDT /9 PM MDT/ TUESDAY TO 8 AM CDT /7 AM MDT/ WEDNESDAY FOR KSZ030-031-043>046-061>066-074>081- 084>090. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY FOR KSZ030-031-043>046. WIND ADVISORY UNTIL 1 PM CDT /NOON MDT/ TUESDAY FOR KSZ030-031- 043>046-061>066-074>081-084>090. && SYNOPSIS...BURGERT SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1056 AM CDT MON APR 22 2013 KSZ030-031-043>046-061>066-074>081-084>090-231000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1056 AM CDT MON APR 22 2013 /956 AM MDT MON APR 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AFTER 7 PM CDT, SOUTH OF A LINE EXTENDING FROM SAINT JOHN TO MINNEOLA. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL UP TO PING PONG SIZE AND WIND GUSTS UP TO 60 MPH. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND EARLY TUESDAY ACROSS NORTH CENTRAL KANSAS FOR SNOW ACCUMULATIONS OF UP TO 2 TO 3 INCHES AND BLOWING SNOW. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAIL. ACROSS SOUTH CENTRAL KANSAS, AFTER MIDNIGHT A PERIOD OF FREEZING RAIN OR FREEZING DRIZZLE WILL BE POSSIBLE. THIS MAY PRODUCE SOME MINOR ICE ACCUMULATIONS ON ELEVATED SURFACES. A WIND ADVISORY HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND SOUTH CENTRAL KANSAS FROM 6 PM THIS EVENING TO 1 PM TUESDAY, FOR STRONG NORTH WINDS OF 30 TO 40 MPH. A HARD FREEZE WARNING IS ALSO IN EFFECT FOR TONIGHT INTO EARLY TUESDAY MORNING. SEE THE LATEST WEATHER MESSAGES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HARD FREEZE IS AGAIN LIKELY TUESDAY NIGHT INTO WEDNESDAY MORNING, WITH OVERNIGHT TEMPERATURES FALLING INTO THE 20S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7 PM, SOUTHEAST OF A LINE FROM SAINT JOHN TO MINNEOLA. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
The Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
9 hail. Local standard time, as filed.
The hail ranged in size from nickels to quarters.
Hail up to the size of nickels covered the ground.
Pea to quarter sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448638, 448637, 448645, 448639, 448640, 448641, 448642, 448643, 448644.